Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 64, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jul 13, 2003, 3:41 PM EDT for Duplin County, Jones County, Lenoir County, North Carolina. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 13, 2003, 3:41 PM EDT (19:41 UTC)
- Expired
- Jul 13, 2003, 4:15 PM EDT
- In force
- 34 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Counties, with a storm outline in the text
Counties Duplin County, NC, Jones County, NC, Lenoir County, NC
The radar
The Morehead City radar (KMHX), 88 km from the middle of the area, began a volume at 19:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 7.7 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 768 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 926 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
855 WUUS52 KMHX 131941 SVRMHX NCC061-103-107-132015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 341 PM EDT SUN JUL 13 2003 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DUPLIN COUNTY IN EASTERN NORTH CAROLINA JONES COUNTY IN EASTERN NORTH CAROLINA LENOIR COUNTY IN EASTERN NORTH CAROLINA * UNTIL 415 PM EDT * AT 341 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER KORNEGAY...OR ABOUT 8 MILES NORTHEAST OF KENANSVILLE...MOVING EAST AT 20 MPH. WINDS IN EXCESS OF 60 MPH AND SMALL HAIL ARE LIKELY WITH THIS STORM. * THE SEVERE THUNDERSTORM WILL BE NEAR... PINK HILL AROUND 350 PM EDT DEEP RUN AROUND 400 PM EDT JONESTOWN AROUND 405 PM EDT PLEASANT HILL AROUND 410 PM EDT IF YOU ARE IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY STRUCTURE UNTIL IT PASSES. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. LAT...LON 3510 7796 3493 7789 3504 7745 3525 7754 3 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 3:03 PM EDT, 38 minutes earlier.
Area forecast discussion, Jul 13, 3:03 PM EDT, 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 303 PM EDT SUN JUL 13 2003 RAINY WEATHER TO CONTINUE THROUGH THE BEGINNING OF THE WEEK, AND INTO THE END OF THE WEEK AS WELL. UPPER TROUGH CONTS TO LINGER OVER ERN US WITH WEAK VORT MAXES ROTATING THRU. MSTR IS PENTIFUL ESPECIALLY BEGINNING OF THE WEEK. OMEGA FIELD ON GFS SOMEWHAT SUSPECT TONIGHT BUT THERE WILL BE PLENTY OF LIFT TO CAUSE WIDESPREAD RAIN. SIMILARLY, ON MON AND TUES, BASIC PATTERN REMAINS THE SAME. POPS WILL BE IN THE LIKELY RANGE TNGT AND MON AND SLOWLY TAPER FROM THERE. WILL UPDATE THE ESF THAT WAS ISSUED ON THE MID SHIFT TO REFLECT NEW HPC THINKING OF 4 INCHES OVER CWA OVER NEXT 5 DAYS. MARINE: BERMUDA HIGH IN CONTROL WILL RESULT IN S-SW FLOW OVER OUR WATERS THROUGH THU. WEAK PRES GRADIENT FRI WILL RESULT IN MAINLY SEA BREEZE EFFECT WINDS. GRADIENT WILL WEAKEN TOMORROW NIGHT BUT UNTIL THEN COASTAL WATERS WINDS SHOULD BE IN THE 15-20 KT RANGE. MAY GO WITH MARGINAL SCSEC THIS EVENING BUT WILL MAKE THAT DECISION AT PRESS TIME. OTHER THAN DODGING SHRA/TSTMS TUE-FRI LOOKS LIKE DECENT BOATING WX. .MHX...NONE. TK/WS
Hazardous weather outlook, Jul 13, 4:17 AM EDT, 11 hours 24 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-131015- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 417 AM EDT SUN JUL 13 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY THERE IS A MODERATE RISK OF RIP CURRENTS TODAY ALONG AREA BEACHES FROM SOUTH OF CAPE HATTERAS TO NORTH OF SURF CITY. SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAIN WILL AFFECT MOST OF THE AREA TODAY AND TONIGHT AND MAY PRODUCE MINOR FLOODING PROBLEMS IN A FEW AREAS. PLEASE SEE THE HYDROLOGIC OUTLOOK PRODUCT ISSUED BY THIS OFFICE AROUND 5 AM FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN WILL PERSIST INTO MONDAY AND MONDAY NIGHT...CONTINUING THE THREAT OF LOCALIZED MINOR FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. JBM
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 2:46 PM EDT | Special Marine Warning | MHX | 59 min | |
| Jul 13, 3:38 PM EDT | Flash Flood Warning | MHX | Duplin | 112 min |
| Jul 13, 4:22 PM EDT | Special Marine Warning | MHX | 83 min | |
| Jul 13, 4:28 PM EDT | Severe Thunderstorm Warning | MHX | Craven, Jones | 32 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.